Alert archive / Illinois / River Flood Watches in 2016
River Flood Watch 39, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood watch at Sep 22, 2016, 12:04 PM CDT for Hancock County, Illinois; Clark County, Missouri. It took effect at Sep 28, 2016, 1:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 22, 2016, 12:04 PM CDT (17:04 UTC)
- In effect from
- Sep 28, 2016, 1:00 PM CDT
- Expired
- Sep 24, 2016, 11:58 AM CDT
- In force
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hancock County, IL, Clark County, MO
The radar
The Quad Cities radar (KDVN), 153 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mississippi River at Gregory Landing (GGYM7).
- Action stage
- 14 ft
- Minor stage
- 15 ft
- Moderate stage
- 18 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood watch went out at Sep 22, 9:18 AM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Sep 22, 9:18 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 918 AM CDT THU SEP 22 2016 .UPDATE... Issued at 916 AM CDT Thu Sep 22 2016 MCS over northeast IA has continued to weaken considerably this morning as it tracks mainly along Highway 20. Extensive cloud cover has spread over much of the cwa so have updated the grids to increase sky cover, and to lower maximum temperatures at least a couple of degrees. The cloud cover will limit instability for a while but more sunshine should occur as the afternoon progresses. Additional convection should develop late this afternoon and evening mainly north of Highway 30 and northward. Rainfall last night across portions of northern IA/southern MN and into western WI has ranged from 4 to 10 inches with some spots receiving 14 inches of rain in the past 2 days. Much of this water will be routed southward into the Cedar and Iowa Rivers. See the latest flood watch and warning products. && .SYNOPSIS... Issued at 303 AM CDT Thu Sep 22 2016 At 3 am cdt...areas showers and thunderstorms are draped just northwest of the region along and north of a stalled frontal system. Trends support most or all of the most significant convection will stay to our NW with episodes of convection making into the NW 1/3 the next 24 hours. A backdoor cool front will arrive Friday that will tend to keep the region drier and a bit cooler with less humidity. && .SHORT TERM...(Today and Tonight) ISSUED AT 303 AM CDT Thu Sep 22 2016 Short term forecast confidence assessment...fair or average with main concern next 24 hours if another outflow boundary impacts northern sections today that could impact high temperatures by up to 3+ degrees cooler. POPS in far NW 1/4 of the region also a challenge as will be near the edge of favored rounds of convection. Today...Generally partly to mostly sunny with some mostly cloudy skies across the north. Chance or slight chance POPS over NW 1/3 of the region. Highs again may be a challenge with near 80 degrees along highway 20 corridor to near 90 degrees along IA/MO border. Heat indices south 1/3 of the region may reach 90 for a few hours in the afternoon. Rain totals of up to a half inch may be possible along the highway 20 corridor. Strongest storms may produce gusty winds to around 40 MPH. Tonight...Little change from the day with a slight shift south in the rounds of convection. Additional one half inch or more of rain may be north of highway 30. Since these areas past 5 plus days have been fairly dry, no water issues expected. Lows still balmy for late September in the mid to upper 60s. .LONG TERM...(Friday through Wednesday) ISSUED AT 303 AM CDT Thu Sep 22 2016 Internally, the models are indicating there should be some type of decaying convective complex across roughly the northern third of the area Friday morning. The frontal boundary, that is projected to be around I-80, and outflow boundaries from the convection are expected to provide the focus for new convection Friday afternoon. Cloud cover and precipitation along with the position of any meso and synoptic scale boundaries does raise the possibility that temperatures across the north half of the area 'could' be much cooler than forecast on Friday. Friday night/Saturday dry conditions will be seen across the area as high pressure quickly moves through the Midwest. Attention then turns to the next approaching system. Saturday night is interesting. The upper low will have ejected out of the desert southwest. At the same time, energy from the remnants of a western Pacific typhoon will top the ridge just off the west coast. How these two pieces of energy will interact is key to the sensible weather for the area. It is possible that the upper low may eject out of the desert southwest slower than what the models are indicating. If that occurs, Saturday night 'could' end up being dry. Right now the forecast has slight chance to chance pops for the western half of the area Saturday evening with the eastern half being dry. After midnight, all but the far east areas have a risk of rain with the western third of the area having the best chance. Sunday on... There continues to be a wide disparity of the model solutions in both timing and how energy in the northern stream interacts with the cut off low. The GFS is quite progressive with the upper low. The ECMWF and CMC models eject an open wave while developing another upper low in the southern Rockies. Even with the ECMWF and CMC models suggesting a similar scenario, both differ considerably with the eastward movement of the system. Right now the model consensus has a daily threat of rain for the area from Sunday through Wednesday. There will be periods of dry weather but there is no clear indication from the models when that will occur. && .AVIATION...(For the 12Z TAFS through 12Z Friday Morning) ISSUED AT 645 AM CDT Thu Sep 22 2016 Scattered convection will result in episodes of MVFR/IFR conditions at CID/DBQ terminals the next 24 hours. Otherwise, mostly sunny south and mostly cloudy north due to a stalled front nearly with ceilings at or above 5k AGL. Winds will tend to be from the south at 5 to 15 MPH. && .HYDROLOGY... Issued at 303 AM CDT Thu Sep 22 2016 Over the past 24 hours, southern Wisconsin was hit hard with heavy rain. The upper headwaters of the Rock river was partially affected but most went into other rivers in Wisconsin that flow into the Mississippi. Starting yesterday afternoon and continuing overnight parts of northeast Iowa, southeast Minnesota, and Wisconsin have been hit with another round of heavy rain. The headwaters of the Cedar, Iowa, and Wapsipinicon basins were hit hard with heavy rain. The Maquoketa basin so far was not hit as hard. Because of the heavy rainfall that has occurred, and with more heavy rain forecast, the Cedar, Wapsipinicon, and Mississippi rivers are projected to have significant rises on them with most points going into flood. There are many questions that are yet unanswered. These questions are as follows; when, where, and how much rain will fall. Additionally, how quickly will water run off and get into the various river basins. Given these uncertainties, river flood watches have been issued for most of the Cedar and Wapsipinicon rivers, and parts of the Iowa River. The river flood warnings for CNEI4, DEWI4, and MROI4 continue. Additional river flood watches are possible over the next 24-36 hours for the Mississippi river. In looking at the overall big picture, significant rises will be occurring on the Cedar, Iowa, and Wapsipinicon rivers. The main stem Mississippi will also see significant rises as well. Crest forecasts for the above mentioned rivers are expected to fluctuate considerably over the next 48-60 hours until a full accounting of the rain and runoff is achieved. The forecast has additional rain for the area from Sunday through Wednesday of next week. Where this rainfall occurs and how much falls will become very important to river basins in eastern Iowa and possibly northern Illinois. && .DVN Watches/Warnings/Advisories... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Haase SYNOPSIS...Nichols SHORT TERM...Nichols LONG TERM...08 AVIATION...Nichols HYDROLOGY...08
Hazardous weather outlook, Sep 22, 4:28 AM CDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 428 AM CDT THU SEP 22 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-230930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 428 AM CDT THU SEP 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ROUNDS OF THUNDERSTORMS ARE EXPECTED OVER THE NEXT 24 HOURS...MAINLY NORTHWEST OF A FREEPORT ILLINOIS TO IOWA CITY IOWA TO SIGOURNEY LINE. THE STRONGEST STORMS MAY PRODUCE GUSTY WINDS OVER 40 MPH. THE GREATEST THREAT IS LOCALLY HEAVY RAINS WELL OVER 1 INCH THAT MAY RESULT IN PONDING OF WATER IN LOW LYING LOCATIONS ALONG WITH FREQUENT LIGHTNING. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY FOR AREAS NORTH OF INTERSTATE 80. AT THIS TIME NO SEVERE STORMS ARE EXPECTED. THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH WEDNESDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE ANY SEVERE WEATHER OR HEAVY RAIN THREAT. AREA RIVERS WILL BE ON THE RISE THROUGH THE END OF THE MONTH DUE TO HEAVY RAIN ACROSS NORTHEAST IOWA...SOUTHERN MINNESOTA...AND SOUTHERN WISCONSIN. THE CEDAR...IOWA...MISSISSIPPI...AND WAPSIPINICON RIVERS ARE AT RISK TO GO ABOVE FLOOD STAGE BY THE END OF THE MONTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RAINFALL REPORTS OVER AN INCH ARE APPRECIATED. NICHOLS/08
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 9:44 PM CDT | River Flood Watch | DVN | Benton, Linn | 8 days |
| Sep 21, 9:44 PM CDT | River Flood Watch | DVN | Cedar, Johnson, Linn | 24 hr |
| Sep 21, 9:44 PM CDT | River Flood Watch | DVN | Louisa | 24 hr |
| Sep 21, 9:44 PM CDT | River Flood Watch | DVN | Louisa | 24 hr |
| Sep 21, 9:44 PM CDT | River Flood Watch | DVN | Louisa | 24 hr |
| Sep 21, 9:44 PM CDT | River Flood Watch | DVN | Buchanan, Linn | 8 days |
| Sep 21, 9:44 PM CDT | River Flood Watch | DVN | Cedar, Jones, Linn | 38 hr |
| Sep 22, 10:26 AM CDT | River Flood Warning | DVN | Benton, Linn | 8 days |
| Sep 22, 10:26 AM CDT | River Flood Warning | DVN | Cedar, Johnson, Linn | 10 days |
| Sep 22, 10:50 AM CDT | River Flood Warning | DVN | Louisa | 14 days |
| Sep 22, 10:50 AM CDT | River Flood Warning | DVN | Louisa | 16 days |
| Sep 22, 10:50 AM CDT | River Flood Warning | DVN | Louisa | 16 days |
| Sep 22, 11:47 AM CDT | River Flood Warning | DVN | Dubuque | 8 days |
| Sep 22, 11:47 AM CDT | River Flood Warning | DVN | Dubuque, Jackson | 11 days |
| Sep 22, 12:04 PM CDT | River Flood Watch | DVN | Jackson | 5 days |
| Sep 22, 12:04 PM CDT | River Flood Watch | DVN | Clinton | 71 hr |
| Sep 22, 12:04 PM CDT | River Flood Watch | DVN | Clinton, Scott | 24 hr |
| Sep 22, 12:04 PM CDT | River Flood Watch | DVN | Scott | 24 hr |
| Sep 22, 12:04 PM CDT | River Flood Watch | DVN | Muscatine, Scott | 24 hr |
| Sep 22, 12:04 PM CDT | River Flood Watch | DVN | Muscatine | 24 hr |
| Sep 22, 12:04 PM CDT | River Flood Watch | DVN | Louisa, Muscatine | 24 hr |
| Sep 22, 12:04 PM CDT | River Flood Watch | DVN | Louisa | 24 hr |
| Sep 22, 12:04 PM CDT | River Flood Watch | DVN | Des Moines, Louisa | 24 hr |
| Sep 22, 12:04 PM CDT | River Flood Watch | DVN | Des Moines | 24 hr |
| Sep 22, 12:04 PM CDT | River Flood Watch | DVN | Des Moines, Lee | 24 hr |
| Sep 22, 12:04 PM CDT | River Flood Watch | DVN | Lee | 48 hr |
| Sep 22, 4:14 PM CDT | Special Weather Statement | DVN | Benton | 31 min |
| Sep 22, 5:25 PM CDT | Special Weather Statement | DVN | Linn | 65 min |
Nearby
River Flood Watches in Illinois, 2016River Flood Watches in Missouri, 2016Every river flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.